Medline ® Abstract for Reference 63
of 'Overview of skin testing for allergic disease'
Systemic reactions and fatalities associated with allergen immunotherapy.
Lockey RF, Nicoara-Kasti GL, Theodoropoulos DS, Bukantz SC
Ann Allergy Asthma Immunol. 2001;87(1 Suppl 1):47.
OBJECTIVE: The primary objective of this review is to discuss systemic allergic reactions and risk factors associated with the injection of allergen vaccines.
DATA SOURCES: A review of the literature on anaphylactic reaction, adverse effects, and fatalities associated with allergen immunotherapy (IT) was conducted.
STUDY SELECTION: The expert opinion of the author was used to select relevant data.
RESULTS: Systemic allergic reactions associated with the injection of allergen vaccines usually begin within 20 minutes. However, on occasion, they begin 20 to 30 minutes or longer after an injection. Such reactions can also occur after allergen skin testing. Most reactions associated with skin testing and allergen IT are mild and readily respond to appropriate treatment. However, severe and even fatal reactions have been reported with both skin testing and IT.
CONCLUSIONS: Risk factors for skin testing and allergen IT include: 1) patients, particularly asthmatic patients, suffering with seasonal exacerbation of their symptoms; 2) patients who demonstrate exquisite sensitivity to particular allergen(s); 3) patients on beta-blockers; 4) patients with asthma, especially if their asthma is unstable; 5) patients in whom rush IT is used; and 6) patients in whom high doses of potent standardized allergen vaccines are used. It is essential that strict attention be paid to the risk factors for systemic reactions, and that techniques and management be initiated both before and after skin testing or IT to minimize these risks. Done properly, the risk of skin testing and IT is minimal.
Department of Internal Medicine, University of South Florida College of Medicine, and James A. Haley Veterans' Medical Center, Tampa 33612, USA. firstname.lastname@example.org